Kansas, 2005

Hail in Kansas, March 29, 2005

March 29, 2005 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 29, 3:00 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Mar 29, 3:00 PM CST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CST TUE MAR 29 2005

.DISCUSSION...

DAYS 1-2...
FORECAST CHALLENGE WILL BE STRONG WINDS AND CHANCES FOR
THUNDERSTORMS THIS EVENING AND TONIGHT, AND THEN THE CHANCE
FOR PRECIPITATION LATE WEDNESDAY AND THURSDAY.

THE UPPER AIR ANALYSIS SHOWED A VIGOROUS UPPER LEVEL SHORTWAVE
TROUGH OVER THE INTERMOUNTAIN WEST THIS MORNING.  THIS FEATURE HAS
BEEN PROGRESSING EASTWARD ALL DAY AND, PER SATELLITE LOOPS, IS NOW
MOVING INTO EASTERN PORTIONS OF COLORADO AND NEW MEXICO THIS
AFTERNOON.  AT THE SURFACE, A DEEPENING LOW PRESSURE CENTER WAS
LOCATED OVER EXTREME EAST CENTRAL COLORADO, TO THE NORTH OF
LAMAR. LAMP ANALYSIS SHOWED THAT WESTERN AND CENTRAL PORTIONS OF THE
CWA HAD DRIED OUT QUITE A BIT WHILE THE EASTERN COUNTIES HAD SURFACE
DEWPOINTS IN THE MID 40S.  LATEST SURFACE OBS SHOW SOME SLIGHT
BACKING OF THE WINDS MEDICINE LODGE DURING THE PAST HOUR.  HIGH
BASED SHOWERS HAD DEVELOPED OVER EASTERN COLORADO AND NEW MEXICO
INTO WESTERN KANSAS THIS AFTERNOON WITH SOME LIGHTNING STRIKES
INDICATED OFF THE FRONT RANGE.

FOR THIS EVENING AND TONIGHT, THE UPPER WAVE CONTINUES EAST,
BECOMING NEGATIVELY TILTED AS IT DOES.  THIS SYSTEM IS FORECAST TO
BE EAST OF THE DDC CWA BY 12Z WED.  THE SURFACE LOW MOVES EAST
ACROSS WESTERN KANSAS TONIGHT.  MODELS SHOW A PRETTY TIGHT BUT SHORT
LIVED PRESSURE GRADIENT EXISTING BEHIND THE SURFACE LOW AS IT MOVES
EAST.  AM EXPECTING WINDS TO REACH ADVISORY CRITERIA FOR AT LEAST A
FEW HOURS BEHIND THE LOW AND ASSOCIATED FRONT.  HAVE DECIDED TO
HOIST A WIND ADVISORY FOR THE ENTIRE CWA TONIGHT. WILL WORD
ACCORDINGLY TO TIMING OF THE STRONGEST WINDS AS THEY MOVE EAST.
THERE IS ALSO A SLIGHT CHANCE FOR SOME THUNDERSTORMS TO FIRE ALONG
THE DRYLINE OVER THE EASTERN CWA IN THE VICINITY OF LARNED,
GREENSBURG AND COLDWATER. FARTHER WEST, EXPECT HIGH BASED SHOWERS
AND THUNDERSTORMS TO MOVE EAST ACROSS THE AREA THIS EVENING.  WITH
THE HIGH TEMP/DEWPOINT DEPRESSIONS IN PLACE, SOME DAMAGING
DOWNBURST WINDS ARE NOT TOTALLY OUT OF THE QUESTION UNDER SOME OF
THE STRONGER CELLS.

AS THE UPPER SYSTEM MOVES EAST OF THE AREA BY WEDNESDAY MORNING,
THERE SHOULD BE A PERIOD OF RELATIVE CALM WX. SHOULD BE ENOUGH
SUNSHINE TO HELP BOOST TEMPERATURES INTO THE 60-65 DEGREE RANGE.
THE WATER VAPOR LOOP SHOWS THE NEXT SYSTEM THAT WILL BE IMPACTING
THE CENTRAL PLAINS NOW APPROACHING THE PACIFIC NORTHWEST.  THIS
SPEED MAX WILL DIVE TOWARD THE CENTRAL AND SOUTHERN PLAINS
WEDNESDAY NIGHT.  THE MODELS ARE STILL SHOWING SOME DISAGREEMENT ON
HOW MUCH THIS SYSTEM CLOSES OFF AS IT ARRIVES.  ETA WAS THE MOST
OPEN WHILE THE ECMWF STILL CLOSES IT OFF OVER THE TEXAS PANHANDLE
EARLY THURSDAY.  HAVE BASICALLY KEPT THE CHANCE POPS IN PLACE FOR
THURSDAY WITH THIS IN MIND.  TEMPERATURES ON THURSDAY WILL LIKELY
STAY IN THE 40S IN MOST AREAS WITH SOME LOWER 50S IN THE SOUTHEAST
PART OF THE CWA.

DAYS 3-7...
AS UPPER RIDGE BUILDS INTO CWA FRIDAY AND SATURDAY, A PACIFIC HIGH
CROSSES THE PLAINS. AFTER A BRIEF COOL DOWN FRIDAY, TEMPS SHOULD
BEGIN TO REBOUND QUICKLY GIVEN THE WESTERLY DOWNSLOPE FLOW WHICH ALL
MODELS ADVERTISE. BASED ON THIS BASED HIGHS ON GFS WHICH HAD THE
WARMEST 85H TEMPS BETWEEN THE UK/EC/GFS. THIS YIELDS 70S EASY BY THE
WEEKEND AND COULD EVEN SEE LOWER 80S. OUR WESTERLY FLOW CONTINUES TO
BACK TO THE SOUTHWEST AS OUR NEXT PACIFIC SYSTEM MOVES INTO THE
WESTERN CONUS. BY MONDAY ALL MODELS BEGIN TO DIVERGE ON SOLUTIONS
WITH THIS NEXT SYSTEM. ENSEMBLE SPAGHETTI CHARTS ALSO NOT OFFERING
MUCH HELP IN RESOLVING THIS ISSUE. THEREFORE CONFIDENCE IS NOT HIGH
ON TIMING OR STRENGTH OF THIS NEXT SYSTEM BUT DID INCLUDE SOME SMALL
POPS TUESDAY SINCE THIS SYSTEM APPEARS TO BE OUR NEXT CHC OF PCPN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  40  63  37  49 /  20  20  30  30
GCK  39  62  36  47 /  20  30  30  30
EHA  37  60  31  45 /  30  30  30  30
LBL  39  64  35  47 /  20  30  30  40
HYS  43  61  37  50 /  30  20  30  30
P28  44  66  39  53 /  20  20  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...WIND ADVISORY FROM 6 PM TUESDAY UNTIL 6 AM WEDNESDAY FOR
      KSZ030...KSZ031...KSZ043...KSZ044...KSZ045...KSZ046...
      KSZ061...KSZ062...KSZ063...KSZ064...KSZ065...KSZ066...
      KSZ074...KSZ075...KSZ076...KSZ077...KSZ078...KSZ079...
      KSZ080...KSZ081...KSZ084...KSZ085...KSZ086...KSZ087...
      KSZ088...KSZ089...KSZ090.

&&

GERARD/BURGERT
Hazardous weather outlook, Mar 29, 4:55 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
455 PM CST TUE MAR 29 2005

KSZ030-031-301100-
ELLIS-TREGO-
455 PM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 6 PM AND 8 PM.
HAIL UP TO PENNY SIZE, BRIEF HEAVY RAIN AND GUSTY WINDS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS.  A COLD FRONT WILL MOVE THROUGH
AFTER MIDNIGHT AND BRING GUSTY NORTH WINDS AT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON
ON WEDNESDAY INTO EARLY WEDNESDAY EVENING AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES IN FROM THE WEST. AT THIS TIME SOME STRONG
THUNDERSTORM WIND GUSTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING.

KSZ044>046-064>066-078>081-088>090-301100-
BARBER-CLARK-COMANCHE-EDWARDS-FORD-HODGEMAN-KIOWA-LANE-NESS-PAWNEE-
PRATT-RUSH-STAFFORD-
455 PM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 6 PM AND 8 PM.
HAIL UP TO PENNY SIZE, BRIEF HEAVY RAIN AND GUSTY WINDS UP TO 50 MPH
ARE EXPECTED WITH THESE STORMS.  A COLD FRONT WILL MOVE THROUGH
AFTER MIDNIGHT AND BRING GUSTY NORTH WINDS AT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON
ON WEDNESDAY INTO EARLY WEDNESDAY EVENING AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES IN FROM THE WEST. AT THIS TIME SOME STRONG
THUNDERSTORM WIND GUSTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING.

KSZ043-061>063-074>077-084>087-301100-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MEADE-MORTON-SCOTT-SEWARD-
STANTON-STEVENS-
455 PM CST (355 PM MST) TUE MAR 29 2005

A FEW SHOWERS ARE EXPECTED THIS EVENING, ALONG WITH A RUMBLE OR TWO
OF THUNDER. A COLD FRONT WILL MOVE THROUGH LATER IN THE EVENING AND
OVERNIGHT, BRINGING GUSTY NORTH WINDS AT 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON
ON WEDNESDAY INTO EARLY WEDNESDAY EVENING AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES IN FROM THE WEST. AT THIS TIME SOME STRONG
THUNDERSTORM WIND GUSTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

FINCH

The radar

The Vance AFB radar (KVNX), 47 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barber

When
March 29, 7:52 PM CST
Where
Barber County, Hazelton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -98.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440418.